New York, 2002Flash Flood and Damaging Wind in New York, May 28, 2002
May 28, 2002 · NWS OKX · 2 events in 1 county or zone
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 28, 2:14 PM EST, 9 minutes earlier.
Area forecast discussion, May 28, 2:14 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
314 PM EDT TUE MAY 28 2002
NEAR TERM: MONITORING CNVCTN THAT DVLPS/MOVS INTO CWA FOR SVR
PTNTL. SPC 28/1630 UTC DAY 1 OTLK HAS NWRN 1/3RD CWA IN SLGT RISK
AND SWOMCD #0924 FOR SAME AREA INDICATES SIMLR THINKING TO PRVS
AFD...SLO MOVG STRMS HVR RAINERS W/ PTNTL FOR SUM HAILERS (STGR
STRMS). VIL DU JOUR APRS TO BE ARND 40. WL CARRY SCT SHRA/TS
(40/50 POP) N OF KCDW-KTEB-KBDR-KMMK LN THRU ABT 29/0500 UTC AND 30
POP RMNG ZNS. NOTICED THAT GDNC TDS LWR THAN CRNT OBS SO WL BE
MAKING THAT ADJUSTMENT IN NXT SET OF GRIDS/RDF.
SHORT RANGE: ? #1 FOR OVRNGT WL BE PTNTL FOR DVLPMNT OF FG. LAST
NITE...IT NVR MATERIALIZED (XCP FOR KHPN)...IN PT DUE TO MID/HI LVL
CLD CVR. UNLESS WE CAN CLR OUT IN MANY AREAS...THINKING SIMLR TO
LAST NITE. WL MENT PTCHY FG AND MAY ADD LCLLY DNS WHERE RA FALLS
PRIOR TO PRODUCT RLS TIME. GIVEN CONTD ONSHORE FLOW (ALBEIT LGT)
AND CRNT LLVL AMS...TDS SHUDNT DROP OFF A GREAT DEAL AND THUS WL GO
W/ HIER FWC TDS AND MINTS FOR THE MST PT. WK CDFNT BNDRY...OR
WHATS LEFT OF IT...NVR MAKES IT S OF CWA...IN PART DUE TO BEING
PARALLEL TO UPR FLOW. SO...WE MAY BE DEALING W/ SCT MNLY AFTN/ENVG
CNVCTN FOR A WHILE. LEFTOVER BDNRYS LKLY BEST FOCUS FOR AFTN/EVNG
CNVCTN TMRW...FOR NOW...WL GO FOR 20/30 POP SLGT CHC/CHC TS TMRW
AFTN/EVNG SINCE NOTHING CONCRETE TO WORK W/ ATTM...HIER POP NW AGN.
LONGER RANGE: FOR WED NITE/THU...WL PAINT SIMLR PIX TO ABV. PTCHY
FG AT NITE...WHAT AMTS TO WDLY SCT TS DURG AFTN/EVNG HRS. VRY LO
POPS THRU LT THU NITE.
FOR FRI...LOOKS LIKE MUCH BETTER PTNTL FOR ORGANIZED CNVCTN W/ UPR
TROF AND DECENT CDFNT APCHG. WL GO HIER CHC POPS FOR FRI AFTN INTO
FRI EVNG. SVR PTNTL MAY WELL BE HIER AS WELL...BETTER WND FIELDS.
WL ADDRESS THAT IN LTR PCKGS.
BYND FRI NITE...CLDS LINGER W/ UPR TROF INTO SAT...THEN QUIET TIL
NXT SYSTM APCHS MON. WL INTRODUCE CHC -RA MON INTO TUE AM.
RUNNING BHND...PRODUCTS GONE BY 1945 UTC.
.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
REYNOLDS
In the hours before
Special weather statement, May 28, 10:23 AM EST, 4 hours before
CTZ005>012-NJZ002>006-011-NYZ067>081-290215-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1123 AM EDT TUE MAY 28 2002
...POTENTIAL FOR THUNDERSTORMS TO PRODUCE ISOLATED SEVERE WEATHER
AND/OR FLASH FLOODING THIS AFTERNOON...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ACROSS THE TRI-STATE REGION. ATMOSPHERIC CONDITIONS ARE
SUCH THAT STORMS THAT DEVELOP WILL BE FAIRLY SLOW MOVING...ONLY
ABOUT 15 MPH...WHICH COULD LEAD TO LOCALIZED FLOODING IF
THUNDERSTORMS MOVE ACROSS THE SAME AREA REPEATEDLY. IN
ADDITION...THE STRONGEST THUNDERSTORMS COULD PRODUCE HAIL AS WELL.
ANY LOCATION IN THE TRI-STATE REGION IS SUSCEPTIBLE TO THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. HOWEVER...IT APPEARS THAT AREAS NORTH
AND WEST OF THE NEW YORK METRO AREA AND MUCH OF SOUTHERN CONNECTICUT
MAY BE THE MOST FAVORED LOCATIONS THIS AFTERNOON.
YOUR NATIONAL WEATHER SERVICE WILL MONITOR CONDITIONS CLOSELY THIS
AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.
OUR SKYWARN WEATHER SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION LATER TODAY AND REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX
REYNOLDS / WFO UPTON NY
Thunderstorm Wind, Orange
- When
- May 28, 2:23 PM EST to 2:33 PM EST
- Where
- Orange County, Scotchtown
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.483, -74.367
As a severe thunderstorm moved east, it produced high winds that downed wires in Scotchtown and tree limbs in Newburgh.
Flash Flood, Orange
- When
- May 28, 4:00 PM EST to 5:00 PM EST
- Where
- Orange County, New Windsor
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
Slow moving clusters of heavy showers and thunderstorms produced widespread flash flooding of poor drainage areas and streets in New Windsor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 28, 20021 injured · $5.0 million · 1 event
- Tornadoes and Flash Flood in Minnesota, May 28, 2002$150,000 · F0 · 11 events
- Hail in Texas, May 28, 2002$125,000 · 1.75 in hail · 3 events
- Flash Flood in New York, May 28, 2002$100,000 · 1 event
- Flash Flood in Pennsylvania, May 28, 2002$100,000 · 1 event
- Hail and Damaging Wind in Iowa, May 28, 2002$54,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Texas, May 28, 2002$50,000 · 1.75 in hail · 2 events
- Flash Flood in New York, May 28, 2002$50,000 · 1 event
- Flash Flood in Pennsylvania, May 28, 2002$50,000 · 1 event
- Flash Flood in Pennsylvania, May 28, 2002$50,000 · 1 event
- Lightning Strike in Pennsylvania, May 28, 20022 injured · 1 event
- Flash Flood in New York, May 28, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296820, 5296821.